Texas, 2020

Dust Storm and High Wind in Texas, June 9, 2020

June 9, 2020 · NWS AMA · 32 events in 14 counties and zones

A vigorous upper-level low pressure center moved east from southern Colorado across south central Kansas through the late afternoon on Tuesday, June 9, 2020. As it did, a surface low deepened and moved east across Kansas pushing a cold front south across the Oklahoma and Texas Panhandles before moving into western Texas.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper-level low pressure center moved east from southern Colorado across south central Kansas through the late afternoon on Tuesday, June 9, 2020. As it did, a surface low deepened and moved east across Kansas pushing a cold front south across the Oklahoma and Texas Panhandles before moving into western Texas. The cold front moved into the Oklahoma Panhandle early in the morning and quickly swept south through through the Texas Panhandle, continuing to move across the region. A strong pressure gradient between the low over Kansas and high pressure surging southeast out of Colorado created very strong winds across the Texas and Oklahoma Panhandles behind the front, which lasted into the early evening.

Across the northern half of the Texas Panhandle, sustained winds increased into the 40 to greater than 50 MPH range out of the north to northwest, with gusts mainly in the 55 to 65 MPH range. Farther south, sustained winds generally ranged from 37 to 46 MPH with gusts mainly in the 50 to 60 MPH range. These strong winds lasted most of the day before finally diminishing from west to east beginning in the late afternoon. Although the relative humidity was only 15 to 35 percent across the northwestern two-thirds of the Texas Panhandle, the high winds and dry fuels associated with recent onset of moderate to extreme drought in the area led to a high wildfire danger across part of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 5:09 AM CST, 58 minutes earlier.

Area forecast discussion, Jun 9, 5:09 AM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
609 AM CDT Tue Jun 9 2020

.AVIATION...
Northwest winds will increase through the morning hours and they
should top out around 35 knots at AMA, 40 knots at DHT, and at 45
knots at GUY sustained. Higher gusts will be noted at all sites
with GUY approaching 55 knots. An aviation weather warning will be
required at AMA. Winds will gradually decrease late this
afternoon into the evening. MVFR conditions will be found at all
sites either due to visibility or ceiling especially this morning.
GUY will likely hold on to MVFR conditions through the afternoon.
Skies will then clear out this evening.

&&

.PREV DISCUSSION... /Issued 234 AM CDT Tue Jun 9 2020/

DISCUSSION...
Vigorous upper level low over southern Colorado will continue to
move east and it should be in south central Kansas by late this
afternoon.  A surface low is expected to strengthen over southwest
Kansas this morning and it will move into northeast Kansas by early
this evening.  A surface high is expected to move southward along the
front range of Colorado and it should be in southeast Colorado by
early this evening.  The pressure gradient between the low over
Kansas and the high over Colorado will create very strong winds,
especially over the northern CWA where a High Wind Warning is in
effect until 9 pm this evening.  The leading edge of the cold front
which will bring these strong winds today was just now moving into
the western Oklahoma Panhandle.  Initial wind gusts with this front
may be close to 60 mph, but wind gusts could be around 70 mph across
the eastern Oklahoma Panhandle and the northeast Texas Panhandle
this afternoon as the surface low over Kansas intensifies. Will
leave the southern Texas Panhandle in a Wind Advisory for now, but
will be watching closely to see if we may need to upgrade this area
to a High Wind Warning as well.

The winds will gradually decrease from west to east this evening
with the setting sun.

Winds will be much lighter on Wednesday, but they may still be a
little gusty in the far eastern Panhandles as the surface gradient
will be slow to relax in these areas.

Upper level ridge will build across the southern Rockies and high
Plains Wednesday through early next week. The forecast looks mostly
dry at this point. However, there could be a few showers or
thunderstorms on Friday in the northwest in association with a weak
upper level short wave trough that will try to push through the
ridge. At this time, will leave the forecast dry as confidence on
rain reaching us is low.

High temperature will go back above normal on Thursday through early
next week with readings mainly in the 90's. Although, some 100's may
sneak into the picture by early next week.

FIRE WEATHER...
Elevated fire weather conditions will be possible across much of the
Panhandles this weekend as relative humidity values drop below 20
percent and winds pick up into the 15 to 25 mph range with higher
gusts.

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 9 PM CDT this evening for the following
     zones: Dallam...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Oldham...Palo Duro Canyon...Potter...Randall.

OK...High Wind Warning until 9 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

15/99
Hazardous weather outlook, Jun 9, 1:46 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 AM CDT Tue Jun 9 2020

OKZ001>003-TXZ001>020-317-092000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong northwest winds will be common across the Panhandles
through early this evening. 40 to 50 mph winds with gusts to
around 75 mph will be found across the Oklahoma Panhandle, the
northern half of the Texas Panhandle and parts of the southeast
Texas Panhandle. A high wind warning is in effect for these areas
until 9 pm. Winds around 35 mph with gusts to around 55 mph will
be found across the southern Texas Panhandle where a wind advisory
is in effect until 9 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Gray

When
June 9, 6:07 AM CST to 5:35 PM CST
Where
Gray forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The West Texas Mesonet station 2 miles northwest of Lake McClellan measured sustained winds in the 40 to 50 MPH for several hours. The highest sustained wind of 50 MPH occurred at 1631CST. Sustained winds of 40 to 47 MPH occurred at Perry Lefors Field Airport, located 5 miles north-northwest of Pampa. The highest sustained wind of 47 MPH occurred at 1555CST at Lefors. The West Texas Mesonet station 1 mile east of McLean measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained winds of 44 MPH occurred at 1515, 1655 and 1700CST at the McClean station.

High Wind, Sherman

When
June 9, 6:52 AM CST to 3:42 PM CST
Where
Sherman forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The West Texas Mesonet station 4 miles west-northwest of Stratford measured sustained winds in the 40 to 54 MPH range during this time period. The highest sustained wind of 54 MPH occurred at 1200CST.

High Wind, Hansford

When
June 9, 7:55 AM CST to 5:43 PM CST
Where
Hansford forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile northwest of Palo Duro Reservoir measured sustained winds in the 40 to 54 MPH range during this time period. The highest sustained wind of 54 MPH occurred at 1252CST.

High Wind, Hutchinson

When
June 9, 8:26 AM CST to 5:06 PM CST
Where
Hutchinson forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile north-northwest of Stinnett measured sustained winds in the 40 to 56 MPH range during this time period. The highest sustained wind of 56 MPH occurred at 1543CST.

High Wind, Hansford

When
June 9, 10:31 AM CST to 4:52 PM CST
Where
Hansford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1mile northwest of Palo Duro Reservoir measured gusts in the 58 to 64 MPH range during this time period. The highest gust of 64 MPH occurred at 1517CST.

High Wind, Ochiltree

When
June 9, 10:35 AM CST to 5:35 PM CST
Where
Ochiltree forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
ASOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Sustained winds of 40 to 52 MPH occurred at Perryton Ochiltree County Airport, located 3 miles east of Perryton during this time period. The highest sustained wind of 52 MPH occurred at 1615CST.

High Wind, Armstrong

When
June 9, 10:35 AM CST to 4:15 PM CST
Where
Armstrong forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The West Texas Mesonet station at Goodnight measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained wind of 44 MPH occurred at 1358CST.

High Wind, Oldham

When
June 9, 11:15 AM CST to 1:29 PM CST
Where
Oldham forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The West Texas Mesonet station 11 miles south-southwest of Romero measured sustained winds in the 40 to 45 MPH range during this time period. The highest sustained wind of 45 MPH occurred at 1216CST.

High Wind, Sherman

When
June 9, 11:21 AM CST to 2:49 PM CST
Where
Sherman forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The West Texas Mesonet station 4 miles west-northwest of Stratford measured gusts in the 58 to 63 MPH range during this time period. The highest gusts of 63 MPH occurred at 1159, 1332, 1333, 1335 and 1350CST.

High Wind, Hemphill

When
June 9, 11:31 AM CST to 7:39 PM CST
Where
Hemphill forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The West Texas Mesonet station 6 miles east of Canadian measured sustained winds in the 40 to 52 MPH range during this time period. The highest sustained wind of 52 MPH occurred at 1655CST.

High Wind, Moore

When
June 9, 11:35 AM CST to 3:55 PM CST
Where
Moore forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Sustained winds of 40 to 48 MPH were measured at Moore County Airport, located 3 miles west of Dumas, during this time period. The highest sustained wind of 48 MPH occurred at 1355CST.

High Wind, Hartley

When
June 9, 11:49 AM CST to 1:36 PM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Gusts of 58 to 62 MPH were measured at Dalhart Municipal Airport, located 3 miles southwest of Dalhart, during this time period. The highest gust of 62 MPH occurred at 1336CST.

High Wind, Dallam

When
June 9, 11:49 AM CST to 1:53 PM CST
Where
Dallam forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Gusts of 58 to 62 MPH were measured at Dalhart Municipal Airport for several hours. While this site is 2 miles south of the county line, observation sites in all adjacent counties also either reported winds gusts in excess of 58 mph and/or sustained winds of 40 mph or greater. It was reported that many cotton fields with young plants were a complete loss as the plants were sheared apart to ground level by the combination of high winds and blowing dust.

High Wind, Hartley

When
June 9, 11:50 AM CST to 1:53 PM CST
Where
Hartley forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Sustained winds of 40 to 47 MPH were measured at Dalhart Municipal Airport, located 3 miles southwest of Dalhart, during this time period. The highest sustained wind of 47 MPH occurred at 1150CST. Small, young cotton plants in the area were reportedly sand basted and sheared to the ground by the blowing dust with a total loss of the crop reported for many fields.

High Wind, Potter

When
June 9, 11:57 AM CST to 3:39 PM CST
Where
Potter forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The West Texas Mesonet station 9 miles north-northeast of Amarillo measured sustained winds in the 40 to 43 MPH range during this time period. The highest sustained winds of 43 MPH occurred at 1405CST.

High Wind, Randall County

When
June 9, 12:02 PM CST to 2:56 PM CST
Where
Randall County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas Mesonet station 3 miles north-northeast of Umbarger measured sustained winds in the 40 to 46 MPH range during this time period. The highest sustained wind of 46 MPH occurred at 1254CST.

High Wind, Potter

When
June 9, 12:04 PM CST to 2:50 PM CST
Where
Potter forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The West Texas Mesonet station 15 miles north-northwest of Amarillo measured sustained winds in the 40 to 43 MPH range during this time period. The highest sustained winds of 43 MPH occurred at 1301 and 1334CST.

High Wind, Hutchinson

When
June 9, 12:09 PM CST to 3:48 PM CST
Where
Hutchinson forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile north-northwest of Stinnett measured gusts in the 58 to 66 MPH range during this time period. The highest gusts of 66 MPH occurred at 1527 and 1543CST.

High Wind, Carson

When
June 9, 12:38 PM CST to 3:49 PM CST
Where
Carson forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet station 1 mile south-southwest of Panhandle measured sustained winds in the 40 to 44 MPH range during this time period. The highest sustained winds of 44 MPH occurred at 1400, 1424, 1502 and 1509CST.

High Wind, Armstrong

When
June 9, 1:07 PM CST to 3:21 PM CST
Where
Armstrong forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The West Texas Mesonet station 12 miles southwest of Claude measured sustained winds in the 40 to 42 MPH range during this time period. The highest sustained wind of 42 MPH occurred at 1509CST.

High Wind, Ochiltree

When
June 9, 1:15 PM CST to 5:35 PM CST
Where
Ochiltree forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Gusts of 58 to 67 MPH were measured at Perryton Ochiltree County Airport, located 3 miles east of Perryton, during this time period. The highest gust of 67 MPH occurred at 1715CST.

High Wind, Potter

When
June 9, 1:27 PM CST to 1:55 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Gusts of 58 MPH were measured at Rick Husband International Airport, located 6 miles east-northeast of Amarillo, during this time period.

High Wind, Moore

When
June 9, 1:35 PM CST to 3:15 PM CST
Where
Moore forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Gusts of 58 to 61 MPH were measured at Moore County Airport, located 3 miles west of Dumas, during this time period. The highest gust of 61 MPH occurred at 1355CST.

High Wind, Armstrong

When
June 9, 2:04 PM CST to 4:00 PM CST
Where
Armstrong forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

The JA Ranch West Texas Mesonet station 4 miles east of Palo Duro measured sustained winds in the 40 to 46 MPH range during this time period. The highest sustained wind of 46 MPH occurred at 1425CST.

High Wind, Gray

When
June 9, 2:10 PM CST to 4:45 PM CST
Where
Gray forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The West Texas Mesonet station 2 miles east of Pampa measured sustained winds in the 40 to 45 MPH range during this time period. The highest sustained wind of 45 MPH occurred at 1635CST.

High Wind, Gray

When
June 9, 2:35 PM CST to 5:35 PM CST
Where
Gray forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Gusts of 58 to 61 MPH were measured at Perry Lefors Field Airport, located 5 miles north-northwest of Pampa, during this time period. The highest gusts of 61 MPH occurred at 1535 and 1735CST.

High Wind, Moore

When
June 9, 2:35 PM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

A 50 mph gust was measured at the West Texas Mesonet station 1 mile west-northwest of Fritch.

Dust Storm, Sherman

When
June 9, 2:35 PM CST to 2:45 PM CST
Where
Sherman forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

High winds caused blowing dust which reduced visibility to near zero. These conditions contributed to a traffic crash on U.S. Highway 54 around 1440CST around 11 miles northeast of Stratford involving a northeast-bound tractor-trailer driver who was unable to see the highway markings, became disoriented, and locked up the vehicle's brakes when it crossed center stripe causing a head-on collision. This vehicle collided head-on with a southwest-bound tractor-trailer in the left passing lane. The driver of a third tractor-trailer, which was southwest-bound in the right lane, in an attempt to avoid the collision, struck the other southwest-bound vehicle. The driver and passenger of the third vehicle were able to get out of the truck tractor before it became fully engulfed in flames. The drivers of the first two vehicles died at the scene. According to the nearest mesonet station, northwest winds of 40 to 47 MPH with gusts up to 60 MPH were occurring at the time of the accident.

High Wind, Hansford

When
June 9, 2:55 PM CST
Where
Hansford forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

In Gruver, a large cottonwood tree branch measuring approximately a foot to a foot and a half in diameter was brought down due to wind gusts estimated to be around 65 mph. Photos were received via twitter.

High Wind, Hutchinson

When
June 9, 3:04 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

A 50 mph wind gust was measured at Hutchinson County Airport, located 2 miles north of Borger.

High Wind, Gray

When
June 9, 3:20 PM CST to 4:32 PM CST
Where
Gray forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The West Texas Mesonet station 2 miles northwest of Lake McClellan measured gusts in the 58 to 59 MPH range during this time period. The highest gusts of 59 MPH occurred at 1520, 1540 and 1632CST.

High Wind, Hemphill

When
June 9, 4:32 PM CST to 5:51 PM CST
Where
Hemphill forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The West Texas Mesonet station 6 miles east of Canadian measured gusts in the 58 to 62 MPH range during this time period. The highest gust of 62 MPH occurred at 1655CST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Sherman2020-06-0929MaleVehicle/Towed TrailerIndirect
Dust Storm, Sherman2020-06-0940MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888823, 888895, 888887, 888892, 888888, 888692, 888819, 888891, 888894, 888813, 888688, 888549, 905147, 888547, 888758, 888896, 888762, 888893, 888890, 888814, 888690, 888686, 888687, 888882, 888889, 888699, 888818, 888897, 889024, 888685, 888863, 888812.